Reye’s Syndrome – Still a Problem?
Never give aspirin to a child with a viral infection.
I remember this advice from my mother and I have passed it along in one of my posts. A reader asked why not? Why can’t you give aspirin to a child with a virus?
This got me to thinking – is this even relevant anymore?
Growing up, we had baby aspirin in our house. Aspirin was touted as an extremely safe drug for pain relief. The pills we had were small, orange-flavored tablets that resulted in me being brought to the hospital once after I ate the whole bottle of “yummy candy”.
In this age of newer drugs such as acetominophen and ibruprofen, I don’t even have aspirin in my house. Pediatricians always recommend using the newer drugs, often referring to them by their brand names, Tylenol and Advil, but do you know why?
Reye’s syndrome is a potentially fatal disease associated with aspirin use in children. I say “associated” because no one has ever been able to prove that aspirin is the trigger. It is a difficult problem to study as it only occurs in humans. Although Reye’s syndrome is seen in kids that are given aspirin for reasons other than an infection, it is more commonly seen in children that have a fever-inducing illness (usually a virus) and receive aspirin.
Reye’s syndrome causes damage to the liver and the brain. Some of the first symptoms are a rash on the hands and feet, high fever, headache and vomiting, symptoms than can easily look like a viral infection. This is referred to as Stage I. What follows are 4 ever-worsening stages of illness leading to coma and death due to liver damage and swelling of the brain.
There is no cure. Although many children with Reye’s have only a mild illness, approximately 30% of kids with Reye’s syndrome do not survive. The key is early diagnosis. With proper supportive care during the early stages, children can survive, however there is still the danger of severe brain injury.
Yikes – Why is this danger not proclaimed from the top of tall buildings every day?
I guess it kind of is – if you know where to look. The Centers for Disease Control (CDC), the US Surgeon General, the American Academy of Pediatrics (AAP) and the Food and Drug Administration (FDA) all recommend that children under 19 years of age not be given aspirin products when the have an illness with fever . Since the mid-80’s, aspirin-containing products are marked with a warning (chemical names for aspirin include acetylsalicylate, salicylate, acetylsalicylic acid, ASA, or salicylic acid).
Thankfully, Reye’s syndrome is now extremely rare. Since doctors began recommending against the use of aspirin in the early 80’s, the US sees only 1-2 cases per year. Another overlooked reason for reduction in the disease – Reye’s syndrome was most often seen in children that had chicken pox or flu. Vaccines have significantly reduced these diseases in children.
I’m curious – how many of you have heard about Reye’s?